FOLLOW THE PETITE NP

DISCLAIMER The Petite NP blog and social media accounts are not a substitute for medical advice from your health care team. The information provided is for educational purposes only. As always, if you believe you are having a medical emergency, please call 911 immediately.

©2020 by The Petite NP

  • Mandi Franklin, CPNP

EVALI ( E-cigarette or Vaping Product Use Associated Lung Injury)


What is EVALI? EVALI is a potentially fatal respiratory illness from the usage of e-cigarettes or vaping. There is no specific testing for EVALI at this point in time. The scary part- we still do not know everything about this illness. In fact, we know very little. We do know, however, that the Centers for Disease Control and Prevention (CDC) is collecting fluid samples from the lungs of some of those affected, and they have found vitamin E acetate in ALL samples. "Vitamin E acetate might be used as an additive, most notably as a thickening agent in THC-containing e-cigarette, or vaping, products" (Centers for Disease Control and Prevention [CDC], 2019).


Vaping and e-cigarettes were originally introduced as a healthy alternative to smoking cigarettes. They are also used as a method to smoke marijuana. This trend is exceptionally concerning, as the flavored oils and products are extremely attractive to teens. At any given time you can turn on the television and see commercials for some of these (not-so) healthy alternatives. You can also drive down any major road and spot at least one vape shop.


According to the CDC, as of 12/3/19 there have been 2,291 reported hospitalized patients and there have been 48 deaths due to EVALI within the United States.


Recognize the symptoms:

· Cough

· Shortness of breath or difficulty breathing

· Rapid breathing

· Chest pain or tightness

· Vomiting, diarrhea, nausea

· Fevers

· Chills

· Weight loss

· Body aches


Talk with your teen. Have open conversations about what he/she is doing and what their friends are doing. Be sure to talk in a calm manner and don’t be accusatory. I also suggest letting them hear the news and keeping them updated with the recent headlines regarding vaping and EVALI. If you are having a difficult time starting this dialogue, ask his or her provider for some guidance.


Set an example. Contact your own health care provider for assistance to stop smoking, or visit smokefree.gov for tips, resources, and suggestions.


It is ESPECIALLY dangerous buying these products from third parties or informal sources. The CDC has recommended that people should refrain from the usage of ALL vaping and e-cigarette products.


If you suspect you or your child has any of the above symptoms, seek medical attention immediately!


Until next time,

Mandi



References

Centers for Disease Control and Prevention. (2019). New CDC Report Provides First Analysis of Lung Injury Deaths Associated with Use of E-cigarette, or Vaping, Products. Retrieved from: https://www.cdc.gov/media/releases/2019/p1028-

first-analysis-lung-injury-deaths.html


Centers for Disease Control and Prevention. (2019). Outbreak of Lung Injury Associated with the Use of E-Cigarette, or Vaping, Products. Retrieved from

https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-

disease.html#key-facts-vit-e


Centers for Disease Control and Prevention. (2019). Smoking and Tobacco- for Healthcare Providers. Retrieved from

https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-

disease/healthcare-providers/index.html


Tools and Tips. (n.d.). Retrieved from https://smokefree.gov/